Call us today

(702) 848-6223
Menu close
We are pleased to announce that we are now in-network with policies utilizing Behavioral Healthcare Options (BHO) Now in-network with policies utilizing Behavioral Healthcare Options (BHO).

What Concerns Are There for Mixing Prescription Opiates & Stimulants?

Mixing Prescription Opiates & StimulantsAbusing any drug comes with risks, no matter if they’re illicit substances, prescription medications, or legalized intoxicants like alcohol. What isn’t often addressed are the dangers associated with mixing substances – a surprisingly common practice.

This type of substance abuse can be anything from drinking beer while smoking marijuana to taking cocaine and heroin at the same time.

Many people are under the impression that prescription drugs are significantly safer than illicit drugs, but they come with their own risks of addiction, overdose, and long-term health problems. They also tend to have long lists of substances they should not be mixed with.

Prescription opiates refer to any number of analgesic painkillers that activate the opioid receptors in the brain, sometimes called narcoticsThese include strong pain pills like Vicodin and OxyContin, substances found in patches and lozenges for chronic pain management like fentanyl, and even the codeine found  in certain cough medicines. Each one of these medications are in the same class of drug as heroin. As central nervous system depressants, they slow down key bodily functions like the heart rate and respiratory system.

Stimulants, of course, create the opposite effect. These drugs range from prescription amphetamines like Ritalin and Adderall that treat attention deficit hyperactivity disorder (ADHD) to cocaine and meth. Many club drugs such as MDMA (ecstasy) are also classified as stimulants. Mixing these intoxicants with depressants can cause some unpredictable and very dangerous effects.

Are you worried your drug or alcohol use has gotten out of control? Take our free and confidential addiction assessment.

Prescription Opiate and Stimulant Overdose Dangers

Prescription Opiate and Stimulant Overdose DangersThe problem with combining these “opposite” drug types is that one can mask the overdose symptoms and generally dangerous effects of another. Prescription opiates have caused widespread concern among health professionals and government authorities due to a steady rise in reported abuse of these drugs and a concurrent spike in overdose cases. According to the Centers for Disease Control and Prevention, both the sale of prescription opioid painkillers and overdose deaths involving these drugs have quadrupled since 1999. There are also significantly more deaths from depressants than stimulants.

Being aware of the signs of overdose can help people to know when to contact emergency services, but if symptoms are hidden by stimulant use, an individual may not get help until it’s too late. Mixing intoxicants has been responsible for many overdose deaths, and the majority of these cases involve more than one substance. In the case of opiates mixed with stimulants, the stimulant drug can hide signs of opiate overdose like drowsiness and inability to focus.

Other symptoms of opiate overdose include:

  • Inability to speak
  • Very small, “pinpoint” pupils
  • Body limpness
  • Pale and clammy skin
  • Vomiting
  • Bluish or gray/ashen skin
  • Very slow or shallow breathing
  • Very slow or erratic pulse
  • Choking or gurgling sounds from the throat
  • Loss of consciousness

Stimulant use during an opiate binge can keep people awake and feeling sober and functional, making them think that they can take even more of the opiate drug. If the stimulant wears off before the opiate, these individuals can quickly find themselves in a very dangerous situation.

At the same time, extended opiate binges are hard on the body. The liver can become overworked, especially with prescription opiates like Vicodin that contain high doses of acetaminophen, which is particularly hard on the liver. Enough of these substances can cause permanent scarring of this organ, interfering with functioning. The slowing of the gastrointestinal system can also cause chronic constipation and even colon damage.


If someone is taking a stimulant with a prescription opiate to prolong a high, this can be a significant sign of addiction. In this case, addiction treatment should be sought as soon as possible to avoid potentially fatal overdose.